Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 178, NWS Nashville, TN

October 7, 2014Wilson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Oct 7, 2014, 12:42 AM CDT for Wilson County, Tennessee. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 7, 2014, 12:42 AM CDT (05:42 UTC)
Expired
Oct 7, 2014, 1:15 AM CDT
In force
33 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Wilson County, TN

The radar

The Nashville radar (KOHX), 35 km from the middle of the area, began a volume at 05:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.7 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2014-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1087 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2014-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1087 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

757 
WUUS54 KOHX 070542
SVROHX
TNC189-070615-
/O.NEW.KOHX.SV.W.0178.141007T0542Z-141007T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1242 AM CDT TUE OCT 7 2014

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WILSON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 115 AM CDT

* AT 1239 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL.
  THE STORM WAS NEAR WALTERHILL...MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WATERTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING.

&&

LAT...LON 3620 8614 3598 8603 3598 8631 3598 8633
      3614 8644
TIME...MOT...LOC 0543Z 252DEG 27KT 3608 8629

$$

FORECASTER:13
1 follow-up statement
605 
WWUS54 KOHX 070556
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1256 AM CDT TUE OCT 7 2014

TNC189-070615-
/O.CON.KOHX.SV.W.0178.000000T0000Z-141007T0615Z/
WILSON TN-
1256 AM CDT TUE OCT 7 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR SOUTHEASTERN WILSON COUNTY...

AT 1255 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR WATERTOWN...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  WATERTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3601 8620 3613 8628 3620 8614 3598 8603
TIME...MOT...LOC 0557Z 252DEG 27KT 3611 8616

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 11:58 PM CDT, 44 minutes earlier.

Area forecast discussion, Oct 6, 11:58 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1158 PM CDT MON OCT 6 2014

.AVIATION...
REGIONAL RADAR IMAGERY INDICATES MAINLY ISO TSRA ACTIVITY
CONTINUES TO TAPER...AND DOES NOT LOOK TO IMPACT ANY OF THE TAF
SITES DURING THE OVERNIGHT HOURS. SFC DEWPOINT DEPRESSIONS REMAIN
LOW...SO SOME MVFR VIS REDUCTION TOWARD SUNRISE CAN BE EXPECTED
ESPECIALLY IF THE SFC WINDS WEAKEN. AFTER SUNRISE EXPECT ANOTHER
ROUND OF SHOWERS FOR MOST OF THE DAY TOMORROW...DIMINISHING FROM
WEST TO EAST IN THE LATE AFTERNOON/EVENING HOURS.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

05
Hazardous weather outlook, Oct 6, 5:08 AM CDT, 19 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
508 AM CDT MON OCT 6 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-071000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
508 AM CDT MON OCT 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY FOR ALL OF
MIDDLE TENNESSEE MAINLY DURING THE AFTERNOON THROUGH EVENING HOURS.
MAIN CONCERNS WILL BE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED
TORNADO CAN NOT BE RULED OUT...ESPECIALLY ACROSS WESTERN PORTIONS
OF THE MID STATE. SOME OF THESE THUNDERSTORMS MAY ALSO PRODUCE
BRIEF HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STRONG THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY. MAIN CONCERNS
WILL BE SMALL HAIL AND GUSTY WINDS.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTERS CAN MAKE REPORTS VIA TWITTER USING HASHTAG #TSPOTTER

TO MAKE A REPORT VIA FACEBOOK GO TO:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NASHVILLE.GOV

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Local storm report, Oct 6, 8:13 PM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
813 PM CDT MON OCT 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     HAIL             1 NW SPARTA             35.94N  85.49W
10/06/2014  E1.00 INCH       WHITE              TN   AMATEUR RADIO

            QUARTER SIZE HAIL REPORTED AT OAKWOOD STREET AND
            MONTEREY HWY IN SPARTA TN

&&

EVENT NUMBER OHX1400611

MDAVIS
Local storm report, Oct 6, 8:18 PM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
818 PM CDT MON OCT 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     HAIL             S CROSSVILLE            35.95N  85.04W
10/06/2014  E1.75 INCH       CUMBERLAND         TN   PUBLIC

            QUARTER TO GOLF BALL SIZE HAIL REPORTED IN THE TOWN OF
            CROSSVILLE

&&

EVENT NUMBER OHX1400612

MDAVIS
Local storm report, Oct 6, 9:00 PM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
900 PM CDT MON OCT 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             9 WSW FRANKLIN          35.88N  86.99W
10/06/2014  E0.70 INCH       WILLIAMSON         TN   TWITTER

            DIME SIZED HAIL REPORTED AT OLD HILLSBORO ROAD AND
            NATCHEZ TRACE PARKWAY

0350 PM     HAIL             5 SSE NASHVILLE         36.10N  86.75W
10/06/2014  M1.00 INCH       DAVIDSON           TN   EMERGENCY MNGR

            QUARTER SIZED HAIL REPORTED BY EMA AT CRIEVE HALL AND
            OAK HILL.

0352 PM     HAIL             5 SSE NASHVILLE         36.10N  86.75W
10/06/2014  E1.00 INCH       DAVIDSON           TN   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED AT 648 GRASSMERE PARK -
            NASHVILLE ZOO

0355 PM     HAIL             7 SSE NASHVILLE         36.08N  86.74W
10/06/2014  E0.70 INCH       DAVIDSON           TN   AMATEUR RADIO

            DIME SIZE HAIL REPORTED AT I24 AND HARDING

0358 PM     HAIL             6 SE NASHVILLE          36.11N  86.71W
10/06/2014  E0.88 INCH       DAVIDSON           TN   TWITTER

            NICKEL SIZE HAIL REPORTED AT NASHVILLE INTERNATIONAL
            AIRPORT BNA

0458 PM     HAIL             N LA VERGNE             36.00N  86.57W
10/06/2014  E0.70 INCH       RUTHERFORD         TN   TWITTER

            DIME SIZE HAIL REPORTED IN LAVERGNE.

0503 PM     HAIL             1 N SMYRNA              36.00N  86.52W
10/06/2014  E0.70 INCH       RUTHERFORD         TN   PUBLIC

            DIME SIZE HAIL REPORTED NEAR SMYRNA AIRPORT

0538 PM     HAIL             3 S FRANKLIN            35.89N  86.84W
10/06/2014  E1.00 INCH       WILLIAMSON         TN   TWITTER

            QUARTER SIZE HAIL REPORTED VIA TWITTER AND TSPOTTER 3
            MILES SOUTH OF FRANKLIN.

0612 PM     HAIL             2 S SMYRNA              35.95N  86.52W
10/06/2014  E0.70 INCH       RUTHERFORD         TN   CO-OP OBSERVER

            DIME SIZE HAIL REPORTED ON ALMAVILLE ROAD IN SMYRNA BY
            CO-OP OBSERVER

0621 PM     HAIL             S ALGOOD                36.20N  85.45W
10/06/2014  E0.70 INCH       PUTNAM             TN   EMERGENCY MNGR

            DIME SIZE HAIL REPORTED IN ALGOOD COMMUNITY.

0625 PM     HAIL             5 N MURFREESBORO        35.93N  86.39W
10/06/2014  E1.00 INCH       RUTHERFORD         TN   TWITTER

            QUARTER SIZE HAIL REPORTED NORTH OF MURFREESBORO

0632 PM     HAIL             8 NE MURFREESBORO       35.94N  86.29W
10/06/2014  E1.00 INCH       RUTHERFORD         TN   TWITTER

            QUARTER SIZE HAIL REPORTED IN LASCASSAS COMMUNITY.

0635 PM     HAIL             8 NE MURFREESBORO       35.94N  86.29W
10/06/2014  E1.75 INCH       RUTHERFORD         TN   EMERGENCY MNGR

            GOLF BALL SIZE HAIL REPORTED NORTH OF MURFREESBORO

0643 PM     HAIL             S AUBURNTOWN            35.95N  86.09W
10/06/2014  E1.75 INCH       CANNON             TN   BROADCAST MEDIA

            GOLF BALL SIZE HAIL REPORTED IN AUBURNTOWN

0651 PM     HAIL             8 W JAMESTOWN           36.43N  85.08W
10/06/2014  E0.70 INCH       FENTRESS           TN   FIRE DEPT/RESCUE

            DIME SIZE HAIL REPORTED IN WESTERN AREAS OF FENTRESS
            COUNTY

0715 PM     HAIL             W EAGLEVILLE            35.74N  86.65W
10/06/2014  E0.70 INCH       RUTHERFORD         TN   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED IN THE TOWN OF EAGLEVILLE.

0733 PM     HAIL             2 W MURFREESBORO        35.85N  86.43W
10/06/2014  E0.70 INCH       RUTHERFORD         TN   AMATEUR RADIO

            DIME SIZE HAIL REPORTED AT I-24 AND HWY 96 IN
            MURFREESBORO

0736 PM     HAIL             S MURFREESBORO          35.85N  86.39W
10/06/2014  E1.00 INCH       RUTHERFORD         TN   TWITTER

            QUARTER SIZE HAIL REPORTED WEST AND DOWNTOWN
            MURFREESBORO.

0746 PM     HAIL             1 NW SPARTA             35.94N  85.49W
10/06/2014  E1.00 INCH       WHITE              TN   AMATEUR RADIO

            QUARTER SIZE HAIL REPORTED AT OAKWOOD STREET AND
            MONTEREY HWY IN SPARTA TN

0749 PM     HAIL             12 E MURFREESBORO       35.85N  86.18W
10/06/2014  E1.00 INCH       RUTHERFORD         TN   TWITTER

            QUARTER SIZE HAIL CONTINUED TO BE REPORTED EAST OF
            MURFREESBORO EAST OF THE RUTHERFORD CANNON COUNTY LINE.

0817 PM     HAIL             S CROSSVILLE            35.95N  85.04W
10/06/2014  E1.75 INCH       CUMBERLAND         TN   PUBLIC

            QUARTER TO GOLF BALL SIZE HAIL REPORTED IN THE TOWN OF
            CROSSVILLE

&&

EVENT NUMBER OHX1400592 OHX1400593 OHX1400596 OHX1400594 OHX1400595
OHX1400598 OHX1400597 OHX1400600 OHX1400599 OHX1400601 OHX1400602
OHX1400604 OHX1400603 OHX1400607 OHX1400605 OHX1400606 OHX1400608
OHX1400609 OHX1400611 OHX1400610 OHX1400612

MDAVIS
Special weather statement, Oct 6, 9:55 PM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
955 PM CDT MON OCT 6 2014

TNZ061-062-075-070330-
BEDFORD-MARSHALL-RUTHERFORD-
955 PM CDT MON OCT 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR BEDFORD...MARSHALL AND RUTHERFORD
COUNTIES...

AT 954 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 16 MILES EAST OF SPRING HILL...MOVING EAST AT
30 MPH.

SOME LOCATIONS IN THE PATH INCLUDE CHAPEL HILL...EAGLEVILLE...
ROVER...UNIONVILLE...DEASON...FOSTERVILLE...CHRISTIANA AND BELL
BUCKLE.

PENNY SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3559 8672 3570 8673 3571 8669 3572 8670
      3575 8670 3576 8618 3573 8621 3571 8621
      3569 8625 3556 8624

27
Special weather statement, Oct 6, 10:34 PM CDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1034 PM CDT MON OCT 6 2014

TNZ066-070400-
CUMBERLAND-
1034 PM CDT MON OCT 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND COUNTY...

AT 1033 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR CROSSVILLE...MOVING EAST AT 55
MPH.

SOME LOCATIONS IN THE PATH INCLUDE LAKE TANSI...CROSSVILLE...
CUMBERLAND MOUNTAIN STATE PARK...SLATE SPRINGS...CRAB ORCHARD AND
FAIRFIELD GLADE.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

LAT...LON 3595 8470 3583 8514 3596 8519 3612 8485
      3610 8484 3610 8482 3608 8480 3606 8479
      3599 8471 3597 8470

27
Special weather statement, Oct 7, 12:30 AM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1230 AM CDT TUE OCT 7 2014

TNZ028-030-062>064-070615-
CANNON-DE KALB-RUTHERFORD-SMITH-WILSON-
1230 AM CDT TUE OCT 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR CANNON...DE KALB...RUTHERFORD...
SMITH AND WILSON COUNTIES...

AT 1228 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR WALTERHILL...MOVING NORTHEAST AT
35 MPH.

SOME LOCATIONS IN THE PATH INCLUDE LASCASSAS...WALTERHILL...CEDARS OF
LEBANON STATE PARK...MILTON...WATERTOWN...ALEXANDRIA...LIBERTY...
DOWELLTOWN...HICKMAN AND GORDONSVILLE.

HALF INCH SIZE HAIL IS EXPECTED WITH THIS STORM.

LAT...LON 3626 8591 3598 8581 3585 8635 3606 8650

13

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 7:02 PM CDTSevere Thunderstorm WarningOHXDeKalb, White43 min
Oct 6, 7:16 PM CDTSevere Thunderstorm WarningOHXRutherford44 min
Oct 6, 7:28 PM CDTSpecial Weather StatementOHXFentress17 min
Oct 6, 7:42 PM CDTSevere Thunderstorm WarningOHXCumberland, Putnam, White33 min
Oct 6, 7:46 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Rutherford, Warren27 min
Oct 6, 8:12 PM CDTSevere Thunderstorm WarningOHXCumberland33 min
Oct 6, 9:55 PM CDTSpecial Weather StatementOHXBedford35 min
Oct 6, 10:13 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee, Rutherford32 min
Oct 6, 10:34 PM CDTSpecial Weather StatementOHXCumberland26 min
Oct 7, 12:30 AM CDTSpecial Weather StatementOHXDeKalb45 min
Oct 7, 12:46 AM CDTSpecial Weather StatementOHXVan Buren, Warren44 min
Oct 7, 1:01 AM CDTSpecial Weather StatementOHXDavidson, Dickson, Rutherford, Williamson44 min
Oct 7, 1:06 AM CDTSpecial Weather StatementOHXDeKalb39 min
Oct 7, 1:18 AM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson, Wilson27 min
Oct 7, 1:24 AM CDTSevere Thunderstorm WarningOHXJackson, Overton, Putnam36 min
Oct 7, 1:51 AM CDTSpecial Weather StatementOHXCannon, Warren, Wilson24 min
Oct 7, 2:42 AM CDTSpecial Weather StatementOHXCumberland, Van Buren, White48 min
Oct 7, 8:03 AM CDTSpecial Weather StatementOHXDavidson, Robertson, Sumner, Wilson42 min
Oct 7, 8:16 AM CDTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson29 min
Oct 7, 8:28 AM CDTSpecial Weather StatementOHXJackson, Smith47 min
Oct 7, 8:39 AM CDTSpecial Weather StatementOHXMacon, Sumner, Trousdale36 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.